Extremely BAD night... - page 2

by SweetMelissaRN

10,706 Views | 36 Comments

So, someone please tell me how to get past this last night shift, because I'm not sure how it's possible right now... 1st patient of the night- codes and dies.. Normally would make for a rough night in itself right? It gets... Read More


  1. 2
    The codes are one thing, they suck but happen. I feel for the person with the epi. I've seen worse (well same outcome although in patients that were already coded or pericode time) that were dealt with in the room and it didn't go further than the door. This situation is different of course, not only did it change the patient's life it is going to change that nurse's life. They are going to need a lot of emotional support through this. Like the others were recommending talk to staff about a debriefing, it helps some people, I used to be a CISM debriefer in my fire rescue days and it helps a lot of people. Be sure to try to include the person you said was terminated as they probably need the most intervention.
    Sisyphus and GrnTea like this.
  2. 0
    Oh my goodness! What a horrible night. This is the reason I didn't make it in the ER, it was too much for me. I agree with others, get in touch with your EAP. I have utilized EAP at my job and they are very helpful in setting me up with a counselor. I've hung EPI gtts but never had to give in a code situation. I think if you rarely give drug you are prone to mistakes. I was just thinking this could happen to me? Just for future reference.... how should the nurse have given the epi??? Should she have diluted in NS and then given IV??
  3. 11
    Quote from SweetMelissaRN
    So, someone please tell me how to get past this last night shift, because I'm not sure how it's possible right now...

    1st patient of the night- codes and dies.. Normally would make for a rough night in itself right? It gets worse...

    Later in the shift, 4yr old CPR in progress on the way from EMS.. Broken neck caused by step parent.. Suspected sexual assault (turned into obvious sexual assault)... Didn't make it... HORRIBLE NIGHT... Oh, it gets worse..

    My colleague has a pt react to contrast, says "give 0.1 of Epi" says the doctor... Nurse (for some crazy reason!) gave it IV not IM and NOT diluted... Causes pt to have an MI and after 3 hrs of working on them, dies...

    How is it possible for a shift to go THAT BAD!!!!! I left work feeling completely defeated... Someone please help me to cope with this bc everything feels surreal right now...
    That is a bad night....but I have a couple of questions....epi for a reaction is usually SQ.....0.1 is 0.1cc of epinepherine of a 1:1000 concentration makes the epi dose.... 0.1cc/0.1mg. 0.1mg IVP will not kill someone...per se. Could it be that the patient died from anaphalyxis and the MD needed to be more aggressive with steroids/antihistamines/histaminne blockers of that the patient just died of anaphalyxis?
    Medic2RN, BrnEyedGirl, Marshall1, and 8 others like this.
  4. 1
    Quote from Esme12
    That is a bad night....but I have a couple of questions....epi for a reaction is usually SQ.....0.1 is 0.1cc of epinepherine of a 1:1000 concentration makes the epi dose.... 0.1cc/0.1mg. 0.1mg IVP will not kill someone...per se. Could it be that the patient died from anaphalyxis and the MD needed to be more aggressive with steroids/antihistamines/histaminne blockers of that the patient just died of anaphalyxis?
    My guess is the nurse gave 1mg IV which is standard packaging for a code.
    turnforthenurseRN likes this.
  5. 0
    Quote from prep8611
    My guess is the nurse gave 1mg IV which is standard packaging for a code.
    I was wondering the same thing.
  6. 2
    Quote from Esme12
    That is a bad night....but I have a couple of questions....epi for a reaction is usually SQ.....0.1 is 0.1cc of epinepherine of a 1:1000 concentration makes the epi dose.... 0.1cc/0.1mg. 0.1mg IVP will not kill someone...per se. Could it be that the patient died from anaphalyxis and the MD needed to be more aggressive with steroids/antihistamines/histaminne blockers of that the patient just died of anaphalyxis?
    I believe when administering epi IVP, the appropriate concentration is 1:10000. With SQ epi for allergic reactions, the standard adult dose is 0.3cc of 1:1000. But if the reaction is severe enough, IV is the preferred route, which would be 0.1cc of 1:10000. So if the MD ordered 0.1 of epi, he intended for IV. Sounds like the nurse used the incorrect epi concentration?
    Marshall1 and GrnTea like this.
  7. 2
    I know this is not the original point. It was a horrible shift.


    However Esme nailed it again. It did not sound like 0.1 epi would kill somebody? Scared me as I was thinking....yikes I can see myself giving that dose IV if a doctor ordered it! In a crisis it would take me 20 minutes to figure out Esme's calculations. Would 1 mg "standard packaging for a code" kill a patient? If it is standard code packaging it doesn't make sense that they would package a dose that would kill someone.

    Luckily for me and the general public I have not been in a code in over 13 years. I take ACLS per protocol every two years but as I walk out the door I immediately forget over half of what I learned!
    prnqday and anotherone like this.
  8. 2
    Let me just tell you that I am sorry you had to witness the death of a child along with two adults. Sexual assualt of a child is more common than you would think and all I can do is pray for God's intervention in the lives of those children who are abused by some sick and twisted adult. Hugs to you..
    Marshall1 and anotherone like this.
  9. 3
    When I think of epinephrine in the emergency situation, I immediately wonder: anaphylactic or cardiac?

    In the case of anaphylaxis, epinephrine is usually given IM first, with the dose being 0.3-0.5 mg. It can be repeated every 5-15 mins for a total of 3 or 4 doses. The key to note is that the concentration is 1:1,000.

    If the pt. doesn’t respond to the IM epinephrine, then 0.1 mg IV epi can be used, but the concentration is at 1:10,000., and given slowly over 5- 10 minutes.

    I think the nurse may have thought the 0.1mg epinephrine was concentrated at 1:10,000, which if given slowly over 5-10 minutes would have likely been okay.

    The nurse may have thought the 0.1mg epinephrine was concentrated at the appropriate amount for IV.

    In ACLS, epinephrine is also concentrated at 1:10,000 and the dose is 1 mg in adults, given IV push.

    When giving a drip of IV epinephrine, it needs to be diluted with either D5W or NS. Different institutions have different protocols for IV drip epinephrine. The infusion rate depends on the pt.

    No comment on subQ epinephrine (going out of style)

    Great question to ask, btw. If you can answer the following questions correctly, you got the general points down:
    1. What is the concentration for IM epinephrine?
    2. What is the concentration for an infusion of epinephrine AND over what amount of time should it be administered?

    JCAHO doesn’t like using c.c. as it can be mistaken for “U” if poorly written.
    pseudomonas, Marshall1, and prnqday like this.
  10. 3
    Well, I've had some lousy shifts in 18 years in healthcare, but never one that even came close to yours, OP. You have my sympathies. And if you can keep going back to work after a night like that, you're a better nurse than I am!


Top